Montana, 2011High Wind in Montana, December 5 to 6, 2011
December 5 to 6, 2011 · NWS BYZ · 1 event in 1 county or zone
Strong southwest winds impacted locations from Livingston to Big Timber, as well as, the Beartooth Foothills. This resulted in dangerous crosswinds on Interstate 90 in the Big Timber and Livingston areas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds impacted locations from Livingston to Big Timber, as well as, the Beartooth Foothills. This resulted in dangerous crosswinds on Interstate 90 in the Big Timber and Livingston areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 9:24 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 5, 9:24 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MST MON DEC 5 2011
.SHORT TERM...VALID FOR TUE AND WED...
MAIN CHALLENGE WILL BE WINDS TONIGHT. GRADIENT WAS TIGHTENING UP
ALREADY AS A LEE TROUGH DEEPENS. GRADIENT WAS NOT PERPENDICULAR
TO THE UPPER YELLOWSTONE VALLEY AND THUS THE WIND DIRECTION HAS
BEEN WESTERLY THIS EVENING AT LIVINGSTON. SURFACE PRESSURE FALLS
WERE OCCURRING...BUT THESE WERE MAINLY OVER EASTERN MONTANA WITH
NOT MUCH IN THE WAY OF FALLS OVER NORTHERN IDAHO TO FLATTEN THE
GRADIENT OVER THE VALLEY. MODELS KEEP THIS TREND OVERNIGHT. AM
CONCERNED FOR POTENTIAL ADVISORY WINDS AT LIVINGSTON WITH SUCH A
TIGHT GRADIENT AND TEMPERATURES BELOW ZERO AT YELLOWSTONE LAKE.
MAIN PERIOD OF STRONGEST WINDS WILL BE IN THE MORNING. WILL NOT
ISSUE AN ADVISORY AT THIS TIME DUE TO ORIENTATION OF THE GRADIENT
AND BRIEF THE MIDNIGHT CREW TO WATCH THIS...IF THE GRADIENT
FLATTENS...WILL HIT ADVISORY CRITERIA PRETTY EASILY. BUMPED WINDS
FROM BIG TIMBER TO HARLOWTON AS GRADIENT FAVORS WINDS ALL NIGHT
THERE AND GUSTS TO 45 MPH WERE ALREADY OCCURRING AT BIG TIMBER.
DROPPED LOWS OVER PARTS OF THE EAST AS LIGHT WINDS HAVE ALLOWED A
QUICK DROP OF READINGS...ESPECIALLY AT SHERIDAN WERE CURRENT
TEMPERATURES WERE ALREADY BELOW FORECAST LOWS. TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NO BIG CHANGES TO THE GOING FORECAST. ENERGY SHIFTS OUT OF THE
AREA THURSDAY WITH ANOTHER PACIFIC RIDGE BUILDING IN FROM THE
WEST. THIS WILL BRING WINDY DRY AND WARMER WEATHER TO THE REGION
GOING INTO THE WEEKEND. HIGHS FRIDAY AND SATURDAY COULD BE IN THE
LOWER 40S FOR MANY LOCATIONS. ANOTHER BACKDOOR COLD FRONT WILL
BRING COOLER TEMPERATURES INTO THE REGION FOR SUNDAY AND MONDAY.
SYSTEM SUNDAY BRINGS LITTLE IN THE WAY OF PRECIPITATION CHANCES
WITH POPS MAINLY CONFINED TO AREA MOUNTAINS. CHAMBERS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. GUSTY WINDS
WILL CONTINUE GENERALLY FROM KBIL WEST THROUGH KLVM. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 015/040 022/032 015/027 013/042 023/044 021/032 017/028
00/N 03/J 63/S 10/B 01/B 11/B 11/B
LVM 015/037 023/035 014/031 013/042 018/041 016/035 014/032
00/N 13/J 63/S 20/N 01/N 11/B 22/J
HDN 005/036 020/033 015/029 008/036 019/041 019/034 016/029
00/B 13/J 63/S 10/B 01/B 11/B 11/B
MLS 006/035 021/030 009/022 005/035 020/040 020/027 017/025
00/B 24/J 32/S 10/B 01/B 11/B 11/B
4BQ 003/037 021/032 012/026 006/036 020/042 018/032 017/028
00/B 13/J 43/S 10/B 01/U 11/B 11/B
BHK 003/034 020/030 007/020 002/033 018/042 019/028 016/028
00/B 24/J 22/S 10/B 01/B 11/B 11/B
SHR 000/039 022/034 014/026 012/040 020/043 020/030 015/027
00/B 13/J 76/S 20/U 01/B 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 5, 10:16 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MST MON DEC 5 2011
MTZ028>042-056>058-063>068-WYZ098-099-061730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1016 AM MST MON DEC 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Sweet Grass
- When
- December 5, 11:50 PM MST to December 6, 1:20 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
Sustained winds of 54 mph with gusts to 63 mph were reported at the Big Timber Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352599.